Illinois, 2022

Flooding in Illinois, March 1 to 20, 2022

March 1 to 20, 2022 · NWS PAH · 9 events in 8 counties and zones

River flooding continued from February into mid March. During March, the flooding was minor on the Wabash, Little Wabash, and Big Muddy Rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

River flooding continued from February into mid March. During March, the flooding was minor on the Wabash, Little Wabash, and Big Muddy Rivers. Low-lying fields and woodlands near these rivers were inundated, primarily dormant cropland. However, moderate flooding was observed on large portions of the Ohio River. The flooding was caused by several rounds of heavy rain and thunderstorms on the 17th of February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 11:20 PM CST, 40 minutes earlier.

Area forecast discussion, Feb 28, 11:20 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1120 PM CST Mon Feb 28 2022

.UPDATE...
Issued at 1119 PM CST Mon Feb 28 2022

Updated the aviation section for the 06Z TAF issuance.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 217 PM CST Mon Feb 28 2022

March will begin with spring-like temperatures and dry conditions
across the Quad state. High pressure overhead today will slip
southward and lead to increasing southwesterly flow at the surface
the next two days. The result will be high temperatures rising into
the 60s and perhaps even a few 70 degree readings on Wednesday.

A weak dry frontal passage is expected to pass through Tuesday night
and essentially wash out, as winds turn back around to the southwest
on Wednesday. Another dry cold front moves through late Wednesday
night.

Given forecast soundings and how low dewpoints mixed down today,
have sided toward the lower end of guidance for dewpoints and
resultant RH values tomorrow. Southwest winds will also be stronger,
with some gusts up around 20 mph possible.

.LONG TERM...(Thursday through Monday)
Issued at 217 PM CST Mon Feb 28 2022

Very good agreement in the large scale pattern exists amongst the
medium range guidance today. We will start out Thursday with
northwest flow aloft, while a ridge is present over the Rockies. The
pattern will shift eastward and by the weekend, a large trough will
cover the western half of the country while the ridge moves east of
the Mississippi. This will put the Quad State in an extended period
of southwest flow aloft similar to last week, with a series of
impulses expected to stream over the region.

At the surface, weak surface high pressure over the region Thursday
will quickly shift to our east and south winds will return Friday.
South winds will continue until a cold front passes sometime Sunday
or Sunday night. The front could then waffle back and forth across
the region into next week, as disturbances trek across the region.
The timing and intensity of the disturbances and their impact on
frontal positioning represent the greatest uncertainty in the
extended forecast.

The south winds will eventually lead to low-level moisture return
Friday through Saturday. Chances of showers will enter the forecast
Saturday and generally increase until the cold front arrives.
Thunderstorms will also be possible, but instability will not be
great.

With the boundary parallel to the upper flow, the potential exists
for a band of heavy rainfall, especially if the front stalls out
over our region. If the cold front makes it through the entire area
it will not likely be that far to our south, so it could waffle back
across the region as we head into next Monday and through next week.

The NBM, as always, lags the trend a model cycle or two, so we
currently have a cold frontal passage about 24 hours earlier than
the latest guidance. Taking a look at the 8-14 Day outlook, it sure
looks like this pattern will linger well into next week, so heavy
rainfall and more flooding concerns will only increase with each
successive round of precipitation next week. The river flooding is
not going away any time soon.

Temperatures are likely to remain well above normal through the
period, and there is little chance of any sub-freezing conditions
through the period. We actually could be done with significant
winter weather.

&&

.AVIATION...
Issued at 1119 PM CST Mon Feb 28 2022

There is the potential for brief periods of LLWS at KPAH and
eastern terminals through the overnight hours with light winds at
the surface and strong southwesterly gusts aloft. Cloud cover is
moving out leaving mostly clear to clear skies for the TAF period.
Light southwesterly winds increase to around 10-13 kts gusting to
16-20 kts tomorrow. A cold front enters from the northwest
tomorrow evening, reaching KMVN near the end of the TAF period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...ATL
SHORT TERM...SP
LONG TERM...DRS
AVIATION...ATL
Hazardous weather outlook, Feb 28, 3:06 PM CST, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
306 PM CST Mon Feb 28 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012115-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
306 PM CST Mon Feb 28 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Minor flooding continues on some area rivers, with a few points in
moderate flood. Refer to the warnings and statements for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Minor flooding continues on some area rivers, with a few points in
moderate flood. Refer to the warnings and statements for details.

A chance of thunderstorms is forecast Saturday night through
Sunday night. Heavy rainfall will be the greatest concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Jackson

When
March 1, 12:00 AM CST to 2:00 PM CST
Where
Jackson County, 0.47 mi E of Murphysboro to 0.92 mi ESE of Murphysboro
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.771, -89.322

Flood, White

When
March 1, 12:00 AM CST to March 13, 10:45 PM CST
Where
White County, 2.2 mi SSE of Carmi to 1.56 mi S of Carmi
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.052, -88.150

Flood, White

When
March 1, 12:00 AM CST to March 19, 10:00 AM CST
Where
White County, Maunie to 1.75 mi E of Maunie
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.030, -88.050

Flood, Wabash

When
March 1, 12:00 AM CST to March 18, 1:00 PM CST
Where
Wabash County, 1.45 mi E of Mt Carmel to 2.19 mi E of Mt Carmel
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.416, -87.744

Flood, Alexander

When
March 1, 12:00 AM CST to March 19, 7:00 PM CST
Where
Alexander County, 2.65 mi ESE of Cairo to 1.68 mi SE of Cairo
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.986, -89.135

Moderate flooding occurred on the Ohio River. The river crested at 47.11 feet at the Cairo river gage on the 3rd, which is 7.11 feet above flood stage. Low-lying fields and woodlands in the flood plain were underwater. Fort Defiance State Park near Cairo was partially flooded.

Flood, Pulaski

When
March 1, 12:00 AM CST to March 20, 1:00 AM CST
Where
Pulaski County, Olmsted to 0.71 mi NE of America
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.180, -89.080

Moderate flooding occurred on the Ohio River. The river crested at 44.10 feet at the Olmsted river gage on the 2nd, which is 8.1 feet above flood stage. Low-lying fields and woodlands in the flood plain were underwater, along with some river access roads.

Flood, Massac

When
March 1, 12:00 AM CST to March 17, 5:00 AM CST
Where
Massac County, Metropolis to 0.72 mi NNW of Brookport
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.150, -88.730

Moderate flooding occurred on the Ohio River. The river crested at 44.58 feet at the Paducah, KY river gage on the 2nd, which is about 5.5 feet above flood stage. Bottomlands along the river were inundated, including small portions of Fort Massac State Park in Metropolis. Boat ramps and roads were closed in the park.

Flood, Pope

When
March 1, 12:00 AM CST to March 17, 3:30 AM CST
Where
Pope County, Golconda to 2.32 mi SW of Golconda
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.370, -88.480

Flood, Gallatin

When
March 1, 12:00 AM CST to March 20, 3:00 AM CST
Where
Gallatin County, Shawneetown to 2.73 mi SSE of Shawneetown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.700, -88.130

Moderate flooding occurred on the Ohio River. The river crested at 44.49 feet on the 4th at the Shawneetown river gage. This is 11.5 feet above flood stage. Low-lying fields and woodlands in the flood plain were underwater, along with some secondary roads.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008431, 1008432, 1008433, 1008434, 1008435, 1008441, 1008446, 1008450, 1008451.